Missouri, 2019

Flash Flooding and Flooding in Missouri, May 1, 2019

May 1, 2019 · NWS SGF · 48 events in 28 counties and zones

Strong storms produced heavy rainfall and flooding as a slow-moving cold front moved across southeastern Kansas and into Missouri from overnight April 30th and continued into May 1st. Rainfall accumulations of three to six inches on already very saturated soils led to widespread flooding of low water crossings and larger river systems.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$154,000
Crop damage
None recorded
Events
48

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Strong storms produced heavy rainfall and flooding as a slow-moving cold front moved across southeastern Kansas and into Missouri from overnight April 30th and continued into May 1st. Rainfall accumulations of three to six inches on already very saturated soils led to widespread flooding of low water crossings and larger river systems. In one case, two kayakers perished on Bull Creek when they attempted to float the river after it had risen nearly 14 feet from the heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 30, 11:29 PM CST, 31 minutes earlier.

Area forecast discussion, Apr 30, 11:29 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1229 AM CDT Wed May 1 2019

...AVIATION UPDATE...

.SHORT TERM...(This evening through Wednesday)
Issued at 305 PM CDT Tue Apr 30 2019

Rather active pattern setting up across the area at mid afternoon.
Several supercells have initiated over NE OK and have moved into
the area. The RUC is indicating that instability as well as the h8
winds will continue to increase from late this afternoon into this
evening. With 0-6km bulk shear values around 50 kts at this
time...all modes of severe weather will be possible.

Surface front is currently situated from about Ft. Scott KS to
Rolla. The warm front will lift northward overnight as a surface
wave moves up the front...however...the cold front will remain
anchored over southeast Kansas as the wave moves up the front.
This will create a heavy rain scenario over southeast Kansas and
western Missouri as cells will continue to train along the front.

As the night progresses...models are hinting at the supercells
eventually evolving into a more linear mode of convection during
the overnight hours. This will increase the damaging wind and
QLCS tornado threat as well. As the line moves through...it should
stabilize the atmosphere into the morning but with the heating of
the day...could see another round of severe weather developing
tomorrow afternoon.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 305 PM CDT Tue Apr 30 2019

As the main upper level wave begins to eject into the Plains on
Thursday...the surface front will begin to make some eastward
progress. The front should push through the region Thursday night
into Friday. However...it may be Saturday morning before the rain
finally pushes completely out of the area.

We then have about a 24-hr break before the pattern repeats itself
once again. A surface front moves southward into the region on
Sunday...stalls...and meanders across the region through the
remainder of the forecast period. An upper low digs into the
longwave trough over southern California and puts us back into
southwest flow.

Temperatures for the most part will hold fairly steady with highs
in the 70s and lows in the 50s. Day-to-day variations will be
dependent upon cloud cover and rainfall.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)

Pilots flying in and out of the southwest will be dealing with
rain and thunderstorms a good portion of the night.

The severe weather has shifted out of the area, however, flight
conditions will remain limited due to rain and low cloud cover.

Rain should end at the TAF sites sometime later this morning.

Safe Travels.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Thursday morning for MOZ055>058-
     066>071-077>083-088>098-101>106.

KS...Flash Flood Watch through Thursday morning for KSZ073-097-101.

&&

SHORT TERM...Gaede
LONG TERM...Gaede
AVIATION...Cramer
Hazardous weather outlook, Apr 30, 11:35 PM CST, 25 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1235 AM CDT Wed May 1 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020545-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1235 AM CDT Wed May 1 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited thunderstorm wind damage risk.
  Significant flooding risk.
  Elevated lightning risk.

DISCUSSION...

A line of thunderstorms will continue to push southeast across
south-central Missouri through 3 AM. Locally damaging winds and
an isolated tornado threat will persist mainly south of a Winona
to West Plains line.

Meanwhile, significant flooding will persist overnight across much
of the Missouri Ozarks and southeastern Kansas. This will include
the flooding of numerous creeks, streams, and low water
crossings. Some flooding across the area will be significant.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The potential for severe thunderstorms and flooding will then
continue from Wednesday afternoon into Wednesday night. This
includes the potential for large hail, damaging winds, and
isolated tornadoes.

The risk for thunderstorms will then persist into Thursday and
Friday. The potential for severe storms and flooding is unclear
at this time. There are then limited chances for thunderstorms
early next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Schaumann

In the hours before

Local storm report, Apr 30, 6:15 PM CST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
715 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     FRONTENAC               37.46N 94.69W
04/30/2019                   CRAWFORD           KS   FIRE DEPT/RESCUE

            SEVERAL POWER POLES DOWN RANDOMLY THROUGHOUT
            FRONTENAC AND EASTERN CRAWFORD COUNTY.

&&

DSA
Local storm report, Apr 30, 6:21 PM CST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
721 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     TSTM WND DMG     SQUIRES                 36.85N 92.62W
04/30/2019                   DOUGLAS            MO   FIRE DEPT/RESCUE

            TREES DOWN ALONG HIGHWAY JJ SOUTHWEST OF
            SQUIRES. SUBSEQUENT REPORTS OF A BARN
            DESTROYED AND POWER LINES DOWN AS WELL.
            DAMAGE WAS COINCIDENT WITH AN POSSIBLE
            TORNADO SIGNATURE FROM DOPPLER RADAR.

&&

SR
Local storm report, Apr 30, 6:36 PM CST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
736 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      CARTHAGE                37.18N 94.32W
04/30/2019                   JASPER             MO   PUBLIC

            MEDIA PARTNER REPORTS MULTIPLE VEHICLES
            STALLED DUE TO FLOODED ROADWAYS, ESPECIALLY
            ON CENTRAL AVE (HWY 96).

&&
Local storm report, Apr 30, 6:59 PM CST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
759 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     FLASH FLOOD      1 W STOCKTON            37.70N 93.82W
04/30/2019                   CEDAR              MO   EMERGENCY MNGR

            PORTIONS OF HWY 32 EASTBOUND INTO STOCKTON
            ARE IMPASSABLE DUE TO FLASH FLOODING. THERE
            ARE ALSO SEVERAL COUNTY ROADS AND A FEW CITY
            STREETS FLOODED.

&&
Local storm report, Apr 30, 8:28 PM CST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
928 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND DMG     ROGERSVILLE             37.12N 93.06W
04/30/2019                   WEBSTER            MO   TRAINED SPOTTER

            TWO PEOPLE TRAPPED IN A BUILDING. RESCUE IN
            PROGRESS.

&&

MMT
Local storm report, Apr 30, 8:44 PM CST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
944 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     TORNADO          3 E FREMONT HILLS       37.07N 93.20W
04/30/2019                   CHRISTIAN          MO   PUBLIC

            ROOFS OFF HOMES NEAR HWY NN AND E WATERFORD
            BLVD IN NORTH OZARK. DELAYED REPORT.

&&

The radar

The Pleasant Hill radar (KEAX), 72 km away, was scanning. The volume nearest the first event began at 05:59 UTC.

Open the radar archive at this moment

Event by event

38 heavy rain, 5 flash flood, 4 flood, 1 lightning. Local standard time, as filed.

Heavy Rain, St. Clair

When
May 1, 12:00 AM CST to 3:52 AM CST
Where
St. Clair County, 0.69 mi S of Appleton City
Reported by
COOP Observer
Coordinates
38.190, -94.030

A co-op observer reported a 24-hr rainfall accumulation of 2.03 inches.

Heavy Rain, Webster

When
May 1, 12:00 AM CST to 4:57 AM CST
Where
Webster County, 3.89 mi WSW of Bracken
Reported by
Amateur Radio
Coordinates
37.300, -92.860

A 24 hour rainfall accumulation of 2.22 inches was reported by the public.

Heavy Rain, Lawrence

When
May 1, 12:00 AM CST to 5:10 AM CST
Where
Lawrence County, 0.55 mi W of Verona
Reported by
Public
Coordinates
36.970, -93.810

A 24 hour rainfall accumulation of 3.91 inches was reported by the public.

Heavy Rain, Camden

When
May 1, 12:00 AM CST to 5:47 AM CST
Where
Camden County, 0.54 mi E of Hurricane Deck
Reported by
Public
Coordinates
38.130, -92.790

A 24 hour rainfall accumulation of 3.90 inches was reported by the public.

Heavy Rain, Barry

When
May 1, 12:00 AM CST to 6:00 AM CST
Where
Barry County, 0.89 mi NE of Washburn
Reported by
COOP Observer
Coordinates
36.590, -93.960

A co-op observer reported a 24-hr rainfall accumulation of 4.90 inches.

Heavy Rain, Benton

When
May 1, 12:00 AM CST to 6:00 AM CST
Where
Benton County, 0.69 mi S of Cole Camp
Reported by
COOP Observer
Coordinates
38.460, -93.200

A co-op observer reported a 24-hr rainfall accumulation of 2.80 inches.

Heavy Rain, Camden

When
May 1, 12:00 AM CST to 6:00 AM CST
Where
Camden County, Beach
Reported by
COOP Observer
Coordinates
38.150, -92.620

A co-op observer reported a 24-hr rainfall accumulation of 2.44 inches.

Heavy Rain, Cedar

When
May 1, 12:00 AM CST to 6:00 AM CST
Where
Cedar County, 0.88 mi NE of El Dorado Spgs
Reported by
COOP Observer
Coordinates
37.880, -94.020

A co-op observer reported a 24-hr rainfall accumulation of 3.52 inches.

Heavy Rain, Dade

When
May 1, 12:00 AM CST to 6:00 AM CST
Where
Dade County, 1.3 mi ENE of Lockwood
Reported by
COOP Observer
Coordinates
37.390, -93.950

A co-op observer reported a 24-hr rainfall accumulation of 4.71 inches.

Heavy Rain, Greene

When
May 1, 12:00 AM CST to 6:00 AM CST
Where
Greene County, 0.88 mi SW of (Sgf)springfield Arp
Reported by
ASOS
Coordinates
37.240, -93.390

The ASOS at the Springfield/Branson National Airport measured a 24 hour rainfall total of 2.87 inches.

Heavy Rain, Greene

When
May 1, 12:00 AM CST to 6:00 AM CST
Where
Greene County, 1.3 mi WSW of (Sgf)springfield Arp
Reported by
NWS Employee
Coordinates
37.240, -93.400

The manual 8 inch rain gauge at the Springfield NWS Office received a 24 rainfall total of 2.46 inches.

Heavy Rain, Howell

When
May 1, 12:00 AM CST to 6:00 AM CST
Where
Howell County, 1.3 mi ENE of Olden
Reported by
ASOS
Coordinates
36.880, -91.900

The West Plains ASOS recorded a 24 hour rainfall total of 2.74 inches.

Heavy Rain, Jasper

When
May 1, 12:00 AM CST to 6:00 AM CST
Where
Jasper County, (Jln)joplin Muni Arp
Reported by
ASOS
Coordinates
37.150, -94.500

The Joplin ASOS recorded a 24 hour rainfall total of 4.37 inches.

Heavy Rain, Maries

When
May 1, 12:00 AM CST to 6:00 AM CST
Where
Maries County, (Vih)rolla/Vichy Arp
Reported by
ASOS
Coordinates
38.130, -91.770

The Vichy/Rolla ASOS recorded a 24 hour rainfall total of 2.83 inches.

Heavy Rain, Ozark

When
May 1, 12:00 AM CST to 6:00 AM CST
Where
Ozark County, 0.69 mi S of Wasola
Reported by
COOP Observer
Coordinates
36.790, -92.580

A co-op observer reported a 24-hr rainfall accumulation of 4.77 inches.

Heavy Rain, Polk

When
May 1, 12:00 AM CST
Where
Polk County, 1.09 mi E of Flemington
Reported by
COOP Observer
Coordinates
37.800, -93.500

A co-op observer reported a 24-hr rainfall accumulation of 4.75 inches.

Heavy Rain, Pulaski

When
May 1, 12:00 AM CST to 6:00 AM CST
Where
Pulaski County, 1.49 mi SSW of (Tbn)ft Leonard Wood
Reported by
COOP Observer
Coordinates
37.730, -92.140

A co-op observer reported a 24-hr rainfall accumulation of 2.49 inches.

Heavy Rain, Shannon

When
May 1, 12:00 AM CST to 6:00 AM CST
Where
Shannon County, 0.55 mi E of Round Spg
Reported by
COOP Observer
Coordinates
37.280, -91.410

A co-op observer reported a 24-hr rainfall accumulation of 2.45 inches.

Heavy Rain, Vernon

When
May 1, 12:00 AM CST to 6:00 AM CST
Where
Vernon County, 1.29 mi ENE of Nevada
Reported by
COOP Observer
Coordinates
37.840, -94.350

A co-op observer reported a 24-hr rainfall accumulation of 4.37 inches.

Heavy Rain, Webster

When
May 1, 12:00 AM CST to 6:00 AM CST
Where
Webster County, 0.88 mi NE of Marshfield
Reported by
COOP Observer
Coordinates
37.340, -92.910

A co-op observer reported a 24-hr rainfall accumulation of 2.66 inches.

Heavy Rain, Douglas

When
May 1, 12:00 AM CST to 6:36 AM CST
Where
Douglas County, 1.66 mi W of Rome
Reported by
COOP Observer
Coordinates
36.830, -92.810

A co-op observer reported a 24-hr rainfall accumulation of 5.25 inches.

Heavy Rain, Greene

When
May 1, 12:00 AM CST to 7:00 AM CST
Where
Greene County, 3.91 mi W of Bois D Arc
Reported by
COOP Observer
Coordinates
37.260, -93.590

A co-op observer reported a 24-hr rainfall accumulation of 2.20 inches.

Heavy Rain, Barton

When
May 1, 12:00 AM CST to 8:00 AM CST
Where
Barton County, 0.88 mi SE of Lamar
Reported by
Utility Company
Coordinates
37.490, -94.270

The Lamar Water Station recorded a 24 hour rainfall total of 3.55 inches.

Heavy Rain, McDonald

When
May 1, 12:00 AM CST
Where
McDonald County, 2.15 mi SSE of Noel
Reported by
COOP Observer
Coordinates
36.520, -94.470

A co-op observer reported a 24-hr rainfall accumulation of 4.00 inches.

Heavy Rain, Newton

When
May 1, 12:00 AM CST to 8:00 AM CST
Where
Newton County, Neosho
Reported by
COOP Observer
Coordinates
36.870, -94.370

A co-op observer reported a 24-hr rainfall accumulation of 2.72 inches.

Heavy Rain, Phelps

When
May 1, 12:00 AM CST to 8:00 AM CST
Where
Phelps County, Rolla
Reported by
COOP Observer
Coordinates
37.950, -91.770

A co-op observer reported a 24-hr rainfall accumulation of 3.07 inches.

Heavy Rain, Polk

When
May 1, 12:00 AM CST to 8:11 AM CST
Where
Polk County, 0.88 mi SE of Rimby
Reported by
Amateur Radio
Coordinates
37.760, -93.240

An amateur radio operator 5.5 miles west of Louisburg recorded a 24 hour rainfall total of 2.64 inches.

Heavy Rain, Laclede

When
May 1, 12:00 AM CST to 8:20 AM CST
Where
Laclede County, 5.64 mi WNW of Lebanon
Reported by
Broadcast Media
Coordinates
37.700, -92.770

A 24 hour rainfall accumulation of 3.50 inches was reported by the public along Highway 64 Between Lebanon and Bennett Springs.

Heavy Rain, Stone

When
May 1, 12:00 AM CST to 8:21 AM CST
Where
Stone County, 0.69 mi N of Cape Fair
Reported by
Broadcast Media
Coordinates
36.740, -93.520

A 24 hour rainfall accumulation of 4.75 inches was reported by the public just west of Cape Fair.

Heavy Rain, Douglas

When
May 1, 12:00 AM CST to 8:23 AM CST
Where
Douglas County, 0.88 mi NW of Ava
Reported by
CoCoRaHS
Coordinates
36.960, -92.660

A CoCoRaHS observer reported a 24-hr rainfall accumulation of 8.20 inches.

Heavy Rain, Camden

When
May 1, 12:00 AM CST to 9:00 AM CST
Where
Camden County, 0.88 mi SE of Stoutland
Reported by
Emergency Manager
Coordinates
37.810, -92.510

A 24 hour rainfall accumulation of 3.30 inches was reported by the Emergency Manager.

Heavy Rain, Camden

When
May 1, 12:00 AM CST to 9:00 AM CST
Where
Camden County, 0.88 mi NE of Camdenton
Reported by
Emergency Manager
Coordinates
38.010, -92.740

A 24 hour rainfall accumulation of 2.50 inches was reported by the Emergency Manager.

Heavy Rain, Christian

When
May 1, 12:00 AM CST to 11:42 AM CST
Where
Christian County, 0.88 mi NE of Oldfield
Reported by
Broadcast Media
Coordinates
36.980, -93.040

A 24 hour rainfall accumulation of 4.60 inches was reported by the public.

Heavy Rain, Dade

When
May 1, 12:00 AM CST to 11:42 AM CST
Where
Dade County, 1.3 mi ENE of South Greenfield
Reported by
Broadcast Media
Coordinates
37.390, -93.830

A 24 hour rainfall accumulation of 4.60 inches was reported by the public.

Heavy Rain, Hickory

When
May 1, 12:00 AM CST to 11:42 AM CST
Where
Hickory County, 1.77 mi WNW of Preston
Reported by
Broadcast Media
Coordinates
37.940, -93.260

A 24 hour rainfall accumulation of 2.80 inches was reported by the public 3 miles east of Hermitage.

Heavy Rain, Stone

When
May 1, 12:00 AM CST to 11:42 AM CST
Where
Stone County, 2.15 mi SSE of Silver Dollar City
Reported by
Broadcast Media
Coordinates
36.640, -93.420

A 24 hour rainfall accumulation of 4.60 inches was reported by the public.

Heavy Rain, Taney

When
May 1, 12:00 AM CST to 11:42 AM CST
Where
Taney County, 0.69 mi N of Forsyth
Reported by
Broadcast Media
Coordinates
36.690, -93.120

A 24 hour rainfall accumulation of 4.00 inches was reported by the public.

Heavy Rain, Wright

When
May 1, 12:00 AM CST to 11:42 AM CST
Where
Wright County, 0.69 mi S of Mansfield
Reported by
Broadcast Media
Coordinates
37.110, -92.580

A 24 hour rainfall accumulation of 5.00 inches was reported by the public.

Flash Flood, Dade

When
May 1, 12:00 AM CST to 12:00 PM CST
Where
Dade County, 3.62 mi NNE of Lockwood to 3.39 mi NNE of Lockwood
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.430, -93.950

State Highway 97 was closed due to flooding north of Lockwood.

Flash Flood, Taney

When
May 1, 12:15 AM CST to 6:15 AM CST
Where
Taney County, 0.55 mi E of Rockaway Beach to 0.93 mi ESE of Rockaway Beach
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.700, -93.160

Heavy rains and runoff caused Lake Taneycomo to come out of its banks at Rockaway Beach.

Flood, Barry

When
May 1, 12:45 AM CST to 6:00 AM CST
Where
Barry County, 5.71 mi WNW of Eagle Rock to 5.19 mi WNW of Eagle Rock
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
36.590, -93.840

Roaring River State park evacuated due to flooding.

Flash Flood, McDonald

When
May 1, 12:59 AM CST to 6:00 AM CST
Where
McDonald County, 1.33 mi SE of Jane to 1.39 mi SE of Jane
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.537, -94.282

A water rescue was performed in the Jane area at a low water crossing on Missouri Creek.

Flash Flood, Jasper

When
May 1, 3:33 AM CST to 12:00 PM CST
Where
Jasper County, 0.55 mi E of Joplin
Cause
Heavy Rain
Property damage
$4,000
Reported by
Public
Coordinates
37.080, -94.510

A flooded parking lot with a partially submerged car was reported. A picture was received via social media. This was a continuation of flooding that began on April 30th.

Flood, Taney

When
May 1, 6:00 AM CST to 8:00 AM CST
Where
Taney County, 0.69 mi WSW of Brownbranch to 0.65 mi WSW of Brownbranch
Cause
Heavy Rain
Reported by
Public
Coordinates
36.796, -92.831

Beaver Creek flooded and closed State Highway 76 at State Highway W. According to locals, this is a rare occurrence. The road was closed for two hours.

Flood, Douglas

When
May 1, 7:30 AM CST to 12:00 PM CST
Where
Douglas County, 2.51 mi W of Ava Muni Meml Arpt to 2.57 mi W of Ava Muni Meml Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
36.965, -92.725

Cowskin Creek was flooded with several feet of water over the roadway on Highway Y closing the road to traffic. This was a continuation of flooding that began on April 30th.

Flash Flood, Taney

When
May 1, 11:00 AM CST to 1:00 PM CST
Where
Taney County, 2.9 mi NNE of Walnut Shade to 2.88 mi NNE of Walnut Shade
Cause
Heavy Rain
Deaths
2 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
36.767, -93.175

During the late morning to the early afternoon three kayakers entered Bull Creek after heavy rainfall caused the river to rise nearly 14 feet. When the kayakers entered the river a river gauge on Bull Creek recorded a water level near 13 feet, or near 9 feet above normal stage. The kayakers entered the river near Round Mountain Road and capsized about a half mile down stream where a low water bridge crossed the river. Two of the three kyakers were pulled under by a siphon/whirlpool and drowned.

Lightning, Stone

When
May 1, 11:00 AM CST
Where
Stone County, 0.72 mi NE of Reeds Spg
Property damage
$150,000
Reported by
Newspaper
Coordinates
36.758, -93.371

Lightning struck a local restaurant. Significant damage occurred to the structure with most of the building suffering fire and smoke damage.

Flood, Christian

When
May 1, 1:30 PM CST to 6:00 PM CST
Where
Christian County, 0.61 mi SW of Riverdale to 0.72 mi WSW of Riverdale
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
36.995, -93.289

The Finley River was flooded over Riverdale Road for several hours. This was a continuation of flooding that began on April 30th.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Taney2019-05-0135MaleBoatingDirect
Flash Flood, Taney2019-05-0123MaleBoatingDirect

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825444, 825445, 825446, 825447, 825449, 825450, 825451, 825452, 825454, 825456, 825457, 825458, 825459, 825460, 825461, 825462, 825463, 825464, 825465, 825466, 825467, 825468, 825469, 825470, 825471, 825472, 825473, 825474, 825475, 825476, 825477, 825479, 825481, 825482, 825483, 825484, 825485, 825486, 827207, 827208, and more.